Skip Navigation LinksSkip Navigation Links
Centers for Disease Control and Prevention
Safer Healthier People
Blue White
Blue White
bottom curve
CDC Home Search Health Topics A-Z spacer spacer
spacer
Blue curve MMWR spacer
spacer
spacer

The content on this page is being archived for historic and reference purposes only. The content, links, and pdfs are no longer maintained and might be outdated.

Deaths Associated with Thiamine-Deficient Total Parenteral Nutrition

Between October 9 and October 11, 1988, three of 59 patients receiving total parenteral nutrition (TPN) at a large university medical center died of refractory lactic acidosis. Each died within 5 weeks of receiving TPN without thiamine and had had a clinical course strongly suggestive of acute beriberi. For the two patients on whom autopsies were performed, examination of the brain showed lesions diagnostic of acute thiamine deficiency: necrosis and petechial hemorrhages in each mammillary body, hypothalamic neovascularization, and petechial hemorrhage with gliosis and engorgement of parenchymal periaqueductal blood vessels near the third and fourth ventricles.

Thiamine was absent from the TPN fluids given these patients during a nationwide shortage of intravenous (IV) multivitamins resulting from substantially reduced production by one of the two major domestic manufacturers of multivitamins in June 1988. Since then, the shortage has abated with increased production, although the demand for nonpediatric preparations of IV multivitamins has not been fully met. The hospital in which these three cases occurred ran out of multivitamins for inpatients on September 5.

Brief case reports follow. Case 1. A 59-year-old woman had been taking TPN at home for short bowel syndrome for at least 3 years. When the hospital supply of multivitamins for outpatient TPN was exhausted on September 12, she could have had at most a 2-day supply at home. She was admitted September 26 for vomiting. Unexplained lactic acidosis occurred about 1 week after admission and was followed by high-output renal failure. She deteriorated gradually and died October 9.

Case 2. A previously healthy 29-year-old woman, recovering from surgery for abdominal gunshot wounds, received TPN as her only source of nutrition from September 3 until death. Unexplained lactic acidosis was first noted October 7, and she died October 11.

Case 3. At another hospital, a 27-year-old man received TPN for 2-3 days for ulcerative colitis. After transfer to the university medical center on August 29, where he underwent abdominal surgery, he remained on TPN. Unexplained lactic acidosis developed on September 30 and was followed by progressive deterioration until death on October 9.

As of January 23, 1989, no additional cases had been reported to the American Society for Parenteral and Enteral Nutrition (ASPEN) or the Food and Drug Administration. Reported by: Div of Epidemiology and Surveillance, Div of Metabolic and Endocrine Products, Center for Drug Evaluation and Research, Food and Drug Administration. American Society for Parenteral and Enteral Nutrition, Silver Spring, Maryland.

Editorial Note

Editorial Note: Each of these three patients developed lactic acidosis within 5 weeks of initiation of treatment with thiamine-deficient TPN, as did four patients reported previously with lactic acidosis secondary to iatrogenic thiamine deficiency (1,2). In other reports of thiamine deficiency attributed to IV therapy containing insufficient or no thiamine supplementation, the deficiency was manifested by Wernicke's encephalopathy without lactic acidosis. These reports include: nine patients (at least three of whom were alcoholics) who had received IV therapy for 4-80 days (3); four malnourished alcoholics (4); a premature infant (5); and a chronically malnourished 22-year-old man with ulcerative colitis who developed Wernicke's encephalopathy 5 days after colectomy and 17 days after beginning a TPN regimen providing 300 g of carbohydrate (50 g on the last 3 days) and 3.2 mg of thiamine daily (6).

Thiamine, one of the components in the multivitamin products, is essential for two enzymes needed for aerobic metabolism: pyruvate dehydrogenase and œga-ketoglutarate dehydrogenase. In the absence of thiamine, pyruvate cannot enter the Krebs cycle, resulting in pyruvate accumulation and conversion to lactate (Figure 1). In addition, generation of NADH within the Krebs cycles is prevented, stimulating anaerobic glycolysis and further lactate production. Unlike the fat-soluble vitamins, the body stores of thiamine are minimal; the duration of availability of thiamine reserves is unknown. In one study, deficiency was detected after approximately 6 weeks without thiamine (7). In a study of healthy young men ingesting less than or equal to0.2 mg thiamine daily, urinary excretion of thiamine stopped within 18 days (8). The case studies reported here suggest that fatal deficiency can develop in as few as 3 weeks without thiamine intake. Measuring whole blood or erythrocyte transketolase activity, with and without addition of thiamine diphosphate, is the most reliable method of detecting thiamine deficiency (9). The differential diagnosis of lactic acidosis includes not only thiamine deficiency, but all causes of inadequate tissue perfusion (e.g., sepsis and hypovolemia), all causes of hypoxia (e.g., hypothermia and strenuous exercise), and several systemic disorders (e.g., severe liver disease, leukemia, and other cancers). In addition, lactic acidosis may be associated with the use of agents such as phenformin and other biguanides, salicylates, glucagon, and sorbitol (10).

Alternative diagnoses in the three cases presented in this report had been excluded by medical evaluation. In two of the three patients, the most likely competing diagnosis, sepsis, was ruled out by negative blood cultures and other findings. The third patient had multiple blood cultures positive for candida, staphylococcus, and enterococcus but also was shown by autopsy to have suffered acute thiamine deficiency.

ASPEN estimates that at any given time in the United States, over 10,000 outpatients and 25,000-30,000 inpatients use TPN and that during the course of a year, approximately 500,000 patients use TPN. For such patients, IV multivitamin preparations are crucial. Although the shortage is decreasing, some orders may remain unfilled, at least for the next several weeks. Hospitals with limited stocks of thiamine need to conserve available supplies for persons at highest risk of deficiency, i.e., patients unable to tolerate or absorb vitamins orally for more than 1 week. Possible approaches include giving multivitamins less often than daily; increasing use of oral supplements; administering single-entity monovitamin products; and, if sufficient quantity is available, using pediatric multivitamins. Hospitals needing emergency multivitamin supplies can obtain them by calling Lyphomed at (800) 621-3334 and Armour Pharmaceutical Company, a subsidiary of Rorer Pharmaceutical Corporation, at (800) 435-1852 ((800) 892-1865 inside Illinois).

Additional case reports should be directed to the Epidemiology Branch, Division of Epidemiology and Surveillance, Office of Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Room 15-42, 5600 Fishers Lane, Rock- ville, MD 20857; telephone (301) 443-2306.

References

  1. Velez RJ, Myers B, Guber MS. Severe acute metabolic acidosis (acute beriberi): an avoidable complication of total parenteral nutrition. JPEN 1985;9:216-9. 2.Beriberi can complicate TPN. Nutr Rev 1987;45:239-43. 3.Harper CG. Sudden, unexpected death and Wernicke's encephalopathy: a complication of prolonged intravenous feeding. Aust NZ J Med 1980;10:230-5. 4.Wallis WE, Willoughby E, Baker P. Coma in the Wernicke-Korsakoff syndrome. Lancet 1978;2:400-1. 5.Meyers CC, Schochet SS Jr, McCormick WF. Wernicke's encephalopathy in infancy: development during parenteral nutrition. Acta Neuropathol (Berlin) 1978;43:267-9. 6.Mattioli S, Miglioli M, Montagna P, Lerro MF, Pilotti V, Gozzetti G. Wernicke's encephalopathy during total parenteral nutrition: observation in one case. JPEN 1988;12:626-7. 7.Brin M. Erythrocyte transketolase in early thiamine deficiency. Ann NY Acad Sci 1962;98:528-41. 8.Ziporin ZZ, Nunes WT, Powell RC, et al. Thiamine requirement in the adult human as measured by urinary excretion of thiamine metabolites. J Nutr 1965;85:297-304. 9.Wilson JD. Vitamin deficiency and excess. In: Braunwald E, Isselbacher KJ, Petersdorf RG, et al., eds. Harrison's principles of internal medicine. 11th ed. New York: McGraw-Hill, 1987:413. 10.Foster DW. Lactic acidosis. In: Braunwald E, Isselbacher KJ, Petersdorf RG, et al., eds. Harrison's principles of internal medicine. 11th ed. New York: McGraw-Hill, 1987:1799.

Disclaimer   All MMWR HTML documents published before January 1993 are electronic conversions from ASCII text into HTML. This conversion may have resulted in character translation or format errors in the HTML version. Users should not rely on this HTML document, but are referred to the original MMWR paper copy for the official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

Page converted: 08/05/98

HOME  |  ABOUT MMWR  |  MMWR SEARCH  |  DOWNLOADS  |  RSSCONTACT
POLICY  |  DISCLAIMER  |  ACCESSIBILITY

Safer, Healthier People

Morbidity and Mortality Weekly Report
Centers for Disease Control and Prevention
1600 Clifton Rd, MailStop E-90, Atlanta, GA 30333, U.S.A

USA.GovDHHS

Department of Health
and Human Services

This page last reviewed 5/2/01